Possible Drug-Induced Pancreatitis in a Patient Receiving Cyclophosphamide, Vincristine, and Prednisone Chemotherapy
Drug-induced pancreatitis is a condition characterized by sudden inflammation of the pancreas that can be mild or severe but usually subsides. Signs and symptoms consist of abdominal pain, nausea/vomiting, low-grade fever and pain radiating to the lower back. The incidence of acute drug-induced pancreatitis is approximately 2% but in patients that have disease states that predispose them to the development of pancreatitis, such as malignancy, hypercalcemia, tumor lysis syndrome, and immunosuppression it is found to be much higher. Conditions that should be considered in the differential diagnosis are cholelithiasis, hyperlipidemia, pancreatic tumor and alcoholism. Additionally, several medications have been reported to have an association with inducing pancreatitis. The focused medications are cyclophosphamide, vincristine and prednisone. All three of these drugs come with a probable association of medications that can induce pancreatitis. Having risk factors and potential drugs that could induce pancreatitis make it challenging to pinpoint the cause.
A 79-year-old male presented to the hospital with generalized weakness and altered mental status lasting approximately 5 days. A clinical diagnosis of angioimmunoblastic T-cell lymphoma was made and chemotherapy was started during the stay. CVP (cyclophosphamide, vincristine, and prednisone) chemotherapy was given along with a rasburicase for potential tumor lysis syndrome. All labs were within normal limits prior to chemotherapy except for calcium, which was 10.9mg/dL and 12.42mg/dL after correction for the albumin being 2.1gm/dL. The following day the patient complained of severe abdominal pain and had mild abdominal distention. A diagnosis of pancreatitis was made after labs revealed: amylase >600 U/L, corrected calcium 12.04mg/dL, glucose 260mg/dL, a bump in BUN from 34 to 50mg/dL and a normal lipid panel. The patient also had a CT scan that revealed cholelithiasis. Subsequently the chemotherapy was stopped and normal saline was given at 50mL/hr due to his heart failure with reduced ejection fraction. Upon discontinuation of the chemotherapy, the patients abdominal pain resolved within 2 days and labs started to return to normal. Labs revealed: corrected calcium 10.5mg/dL, glucose 98mg/dL and BUN 40mg/dL. The chemotherapy agent was switched to intrathecal methotrexate, in which the patient had no trouble tolerating and the abdominal pain never returned. Ultimately, the patient developed worsening heart failure and 20 days later expired.
The complexity of pinpointing conditions, risk factors, or drug causes for pancreatitis is outlined in this case. This patient had several risk factors for developing pancreatitis such as malignancy and hypercalcemia but didn’t have any signs/symptoms. After CVP chemotherapy was started, the signs/symptoms matched the labs and clinical diagnosis but cholelithiasis revealed. Once the chemotherapy was stopped all signs/symptoms subsided and labs returned to normal. The most likely cause was the chemotherapy due to the timeline from initiation of therapy to the onset of pancreatitis symptoms but this case is extremely complex due to other conditions and risk factors.
Las Vegas, NV
Gardner, R.; and Bossaer, John. 2019. Possible Drug-Induced Pancreatitis in a Patient Receiving Cyclophosphamide, Vincristine, and Prednisone Chemotherapy. Poster Presentation. American Society of Health-Systems Pharmacists Midyear Clinical Meeting, Las Vegas, NV. https://www.eventscribe.com/2019/midyear/fsPopup.asp?efp=T0hGUU9FTkY2NDg0&PosterID=252001&rnd=0.888994&mode=posterinfo